Virginia, 2025

Tornado and Damaging Winds in Virginia, March 5, 2025

March 5, 2025 · NWS AKQ · 43 events in 21 counties and zones

A deep trough over the Midwest and surface low near the Great Lakes brought a robust cold front into the Mid Atlantic region. A strongly-forced area of linear convection moved from west to east across portions of central into eastern Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$155,000
Crop damage
None recorded
Events
43

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

A deep trough over the Midwest and surface low near the Great Lakes brought a robust cold front into the Mid Atlantic region. A strongly-forced area of linear convection moved from west to east across portions of central into eastern Virginia. These storms mostly produced strong to severe straight line wind gusts but one waterspout moved ashore from the York River into Gloucester county, causing EF0 damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Mar 5, 11:16 AM EST, 36 minutes earlier.

Area forecast discussion, Mar 5, 11:16 AM EST, 36 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
1116 AM EST Wed Mar 5 2025

.SYNOPSIS...
A dynamic system and its associated strong cold front bring
widespread showers later this morning and the potential for a
few strong to severe thunderstorms this afternoon into this
evening. Dry weather returns to end the week as high pressure
settles south of the area.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1115 AM EST Wednesday...

Key Messages:

- Severe Thunderstorm Watch now in effect for most of the region
excluding SE VA/NE NC.

- A strong cold front will move through the area this late
morning/early afternoon bringing gusty winds, widespread showers and
storms, and likely some strong to severe storms. Damaging winds are
the main threat, but a few tornadoes cannot be ruled out.

A strong surface low pressure system (~980 mb) centered over the
Great Lakes will push an associated front through the area this
morning into this afternoon. The upper level trough axis has begun
taking on a negative tilt as the cold front reaches the doorstep of
the CWA. The associated cold front will bring a line of widespread
showers and storms with strong gusts and embedded strong to severe
thunderstorms from the west to the east.

A Severe Thunderstorm Watch is now in effect for the majority of the
FA including the Eastern Shore and metro Richmond west until 6 PM.
SE VA/NE NC remains out of the Severe Thunderstorm Watch as this
area is expected to have higher instability and low level shear,
which will increase the tornado threat. Per SPC mesoscale
discussion, this will likely result in a Tornado Watch within the
next few hours. Strong winds and potentially severe storms with
possible embedded tornadoes are expected to impact SE VA/NE NC after
2 PM today. A Wind Advisory remains in effect for coastal SE VA/NE
NC including Hampton Roads and the Eastern Shore with gusty S winds
of 35-45 mph likely outside of any convection, with locally higher
gusts possible.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
As of 345 AM EST Wednesday...

Key Messages:

- Clearing and cooler for Thursday, with breezy conditions
  continuing through Thursday evening on gusty NW winds.

- Dry and Milder but still a bit breezy on Friday.

Clearing out and cooler for Thursday behind the front, with
highs in the mid-upper 50s, under a partly sunny sky.
Thicknesses don't fall very far Thursday, owing to a well-mixed
boundary layer on still-gusty westerly/northwest winds gusting
to 25- 30 mph, 30-35 mph on the Eastern Shore. A little milder
Friday with highs in the upper 50s to around 60 F. SW winds will
be less than Friday, but could still be gusty to around 20-25
mph.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
As of 345 AM EST Wednesday...

Key Messages:

- Milder conditions continue Saturday, before turning slightly
  cooler again Sunday.

- A small chance of rain remains across the southern half of the
  area for expected Sunday, but latest trends have been for
  little more than increasing clouds and drier weather.

- Warming up next week, with highs well above normal by the
  middle of next week.

A weak low and shortwave aloft passes north of the area Friday
night into early Saturday, with increased cloudiness. EPS/GEFS
both take another southern stream system quickly across the
southern tier of the CONUS early Sat, with the GEFS/GFS,
EPS/ECMWF, and GEPS/CMC solutions all in decent agreement now
with the moisture staying suppressed to our S. Still, will
maintain slight to low-end chance PoPs for now, but expect
little more than some increasing clouds Sat night and early
Sunday, with clearing for later Sun and Mon. For temperatures,
mid- upper 60s are expected Saturday, cooling back into the 50s
Sunday and Monday behind the associated cold front. Overnight
lows in the 30s and 40s. Another warmup is likely early next
week, as mild high pressure builds to the west toward the local
area. Highs climb back into the 60s to near 70 Mon/Tue, with
majority of guidance showing highs in the 70s by Wed ahead of
the next system, which approaches for late next week.

&&

.AVIATION /16Z WEDNESDAY THROUGH SUNDAY/...
As of 215 AM EST Wednesday...

VFR conditions will prevail through mid-morning across area
terminals. Still expecting conditions to quickly deteriorate
from late morning into the early afternoon from west to east.
A line of strong to severe storms along and ahead of a cold
front is expected to move through the area between the hours of
17-00Z/12-7p EST. Have included PROB30 mention at all terminals
to try and narrow down the timeframe for when the line of
storms moves through each respective terminal. Outside of
convection, southerly winds are expected to pick up in earnest
this morning through the early evening hours. Gusts increase
from 20 to 25 knots this morning to 30 to 35 knots after
sunrise, with gusts of up to 40 knots possible at SBY. Locally
higher convective gusts to 50-55 kt and diminished CIGS/VIS are
also expected within the line of convection as it crosses area
terminals. Wind shear will also be an issue throughout the TAF
period as a strong low- level jet sets up over the area. Have
included mention of LLWS at all sites, with a height of FL020
from the south between 45-60kt.

Outlook: The line of storms should be pushing off the coast
after 00z/7pm this evening. Prevailing CIGs look to remain
predominately VFR to occasionally high-end MVFR, though some
short-lived IFR CIGs cannot be ruled out this evening along the
coast. Outside of any thunderstorms, winds remain very gusty,
up to 35-40 kt. Clearing out Thursday and Friday, with gusty
W-NW winds Thursday afternoon and evening. Thereafter, VFR
conditions will prevail through the weekend.

&&

.MARINE...
As of 345 AM EST Wednesday...

- Gale Warnings are in effect for the majority of the local
  waters this morning through this evening.

- Small Craft Advisories are in place for the Rivers this
  morning through the evening.

- Gale Watches have been issued for late Thursday afternoon
  into Thursday night for the Chesapeake Bay and ocean north of
  the Virginia North Carolina border.

Early morning weather analysis shows a 1024mb high pressure just
centered off the North Carolina coast and a strong 982mb low
pressure system just centered over northeastern Missouri. Over the
past couple of hours the pressure gradient from these two system
have tighten even more allowing winds to increase out of the south.
Across the local waters winds are between 10 to 15 kt sustained with
some isolated higher elevated sites recording sustained winds
between 15 to 20 kt. Gusts across all waters this morning are
between 15 to 25 kt. Seas this morning have begun to increase in
wave heights as local buoy observations are reading between 3 to 4
ft across the seas and 1 to 2 ft across the bay. Over the course of
the day the strong low pressure system will continue to lift
northeast towards the Great Lakes region. The pressure gradient from
both the high and low pressure will tighten through the day
assisting in creating stronger winds. A southerly LLJ (40 to 50 kt)
is already in place this morning and will increase to 60 to 70 kt by
this afternoon. Southeasterly to southerly winds will remain in
place through much of the day ahead of the cold front. Given the
strong synoptics and pressure gradients in place winds are expected
to increase today to 25 to 30 kt with gusts between 35 to 40 kt.
Typically with these southerly wind events winds tend to
under perform with the lack of mixing due to the cold SST. However,
given the strong synoptics in place winds will be able to make it
down to the surface giving way to Gale conditions across the
majority of the local waters. Gale Warnings are in effect from this
morning and into this evening. Across the Rivers there was not high
enough confidence in Gale conditions and SCA have been issued for
the upper James, York, and Rappahannock rivers with winds between 20 to
25 kt and gusts upwards of 30 kt. Seas build to 6-8ft nearshore to 8-
11ft offshore Today, with 3-5ft waves in the bay. Seas remain
elevated  tonight, with waves in the bay subsiding to 2-3ft
overnight.

Winds will slowly diminish early Thursday morning before ramping back
up again by Thursday afternoon. A secondary cold front will push
through the area and will usher in cooler and drier air across the
region. With CAA and drier air decent mixing will occur allowing
winds to increase to 25-30kt with gusts to 35- 40kt across the bay
and the ocean zones north of the VA/NC border. There is high enough
confidence with in the forecast that Gale watches have been put in
place for those zones Thursday night into Friday. After the front
passes through the pressure gradient will weaken bringing Sub-SCA
conditions across the local waters this weekend. Seas Thursday into
Friday will be lower but will still be between 3 to 5 ft across the
bay and 4 to 6 ft across the open ocean.

&&

.TIDES/COASTAL FLOODING...
Winds will continue to increase out of the south throughout day.
These strong winds will help push water up into the northern
portions. With the latest model guidance combined with the
strong winds nuisance shallow flooding is possible across
Dorchester county this afternoon and into the evening during
 high tide. With Cambridge expecting to hit action stage and
Bishops Head is expected to hit minor a Coastal Flood statement
has been issued between 20z today to 2z Thursday.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...Wind Advisory until 6 PM EST this evening for MDZ021>025.
NC...Wind Advisory until 6 PM EST this evening for NCZ015>017-031-
     032-102.
VA...Wind Advisory until 6 PM EST this evening for VAZ095-097>100.
MARINE...Gale Warning until 1 AM EST Thursday for ANZ630>632-634-638-
     650-652-654-656-658.
     Gale Watch from Thursday afternoon through late Thursday night
     for ANZ630>632-634-654-656.
     Gale Warning until 7 PM EST this evening for ANZ633.
     Small Craft Advisory until 10 PM EST this evening for
     ANZ635>637.
     Gale Watch from Thursday afternoon through Friday morning for
     ANZ650-652.

&&

SYNOPSIS...SW
NEAR TERM...KMC/MAM
SHORT TERM...MAM
LONG TERM...MAM
AVIATION...MAM/NB
MARINE...AJZ/HET
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Mar 5, 10:33 AM EST, 1 hour 19 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
1033 AM EST Wed Mar 5 2025

VAZ048-060>062-064>069-075>086-509>522-061545-
Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg-
Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-Richmond-
Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George-
Charles City-New Kent-Gloucester-Middlesex-Mathews-Western Louisa-
Eastern Louisa-Western Hanover-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-
1033 AM EST Wed Mar 5 2025

...SEVERE THUNDERSTORM WATCH 27 IN EFFECT UNTIL 6 PM EST THIS
EVENING...

This Hazardous Weather Outlook is for central Virginia, east
central Virginia, eastern Virginia, north central Virginia, south
central Virginia and southeast Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ015>017-031-032-VAZ095-097-098-061545-
Pasquotank-Camden-Western Currituck-Chowan-Perquimans-
Norfolk/Portsmouth-Chesapeake-Virginia Beach-
1033 AM EST Wed Mar 5 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS EVENING...

This Hazardous Weather Outlook is for northeast North Carolina and
southeast Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

There is a level 3 out of 5 Enhanced risk for severe thunderstorms
this afternoon. The primary threat is strong, damaging winds gusts,
though a few brief tornadoes are also possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ012>014-030-VAZ087>090-092-093-096-523>525-061545-
Northampton-Hertford-Gates-Bertie-Greensville-Sussex-Surry-
James City-Southampton-Isle of Wight-Suffolk-York-Newport News-
Hampton/Poquoson-
1033 AM EST Wed Mar 5 2025

This Hazardous Weather Outlook is for northeast North Carolina and
southeast Virginia.

.DAY ONE...Today and tonight.

There is a level 3 out of 5 Enhanced risk for severe thunderstorms
this afternoon. The primary threat is strong, damaging winds gusts,
though a few brief tornadoes are also possible.

Additionally, gusty southerly winds of 30-40 mph are expected
Wednesday outside of any showers or storms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ021>025-VAZ099-100-061545-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Accomack-Northampton-
1033 AM EST Wed Mar 5 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS EVENING...
...SEVERE THUNDERSTORM WATCH 27 IN EFFECT UNTIL 6 PM EST THIS
EVENING...

This Hazardous Weather Outlook is for southeast Maryland, eastern
Virginia and southeast Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ102-061545-
Eastern Currituck-
1033 AM EST Wed Mar 5 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS EVENING...

This Hazardous Weather Outlook is for northeast North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

There is a level 3 out of 5 Enhanced risk for severe thunderstorms
this afternoon. The primary threat is strong, damaging winds gusts,
though a few brief tornadoes are also possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Norfolk radar (KAKQ), 94 km away, was scanning. The volume nearest the first event began at 16:54 UTC.

Open the radar archive at this moment

Event by event

41 thunderstorm wind, 1 tornado, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Amelia

When
March 5, 11:52 AM EST
Where
Amelia County, 1.3 mi ESE of Amelia Hill Top Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
37.410, -77.930

A tree was reported down on route 633 in the vicinity of Dykeland Road northwest of Chula.

Thunderstorm Wind, Lunenburg

When
March 5, 11:55 AM EST
Where
Lunenburg County, 3.92 mi E of Nutbush
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
37.040, -78.210

A tree was reported down on Route 723 in the vicinity of Rubermont Rd north of Vicoria.

Thunderstorm Wind, Henrico

When
March 5, 12:27 PM EST
Where
Henrico County, 1.49 mi SSW of Laurel
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
37.610, -77.530

A large tree was reported down near the intersection of Biscayne and Capehart Road.

Thunderstorm Wind, Henrico

When
March 5, 12:27 PM EST
Where
Henrico County, 2.19 mi E of Glen Allen
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.670, -77.460

A trained spotter estimated 50-60 mph wind gusts.

Thunderstorm Wind, Hanover

When
March 5, 12:35 PM EST to 12:50 PM EST
Where
Hanover County, 2.64 mi NE of Mechanicsville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
37.630, -77.340

Power lines were reported down on Route 643 in the vicinity of Brooks Hollow Park near Mechanicsville.

Thunderstorm Wind, Hanover

When
March 5, 1:05 PM EST
Where
Hanover County, Westwood
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
37.600, -77.180

A tree was reported down on Route 619 in the vicinity of Flannigan Mill Road just west of the Hanover/New Kent county line.

Thunderstorm Wind, King William

When
March 5, 1:47 PM EST
Where
King William County, 1.64 mi W of Palls
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
37.650, -77.080

Trees were reported down due to the storm.

Thunderstorm Wind, Surry

When
March 5, 2:20 PM EST
Where
Surry County, 2.6 mi WSW of Cabin Pt
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
37.160, -77.070

A tree was reported down near the intersection of Oak Hill Road and Laurel Springs Road.

Thunderstorm Wind, Greensville

When
March 5, 2:25 PM EST
Where
Greensville County, Kingsberry
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
36.720, -77.550

A few trees were reported down throughout Greensville County.

Thunderstorm Wind, Southampton

When
March 5, 2:45 PM EST
Where
Southampton County, 2.07 mi N of Angelico
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
36.750, -77.230

A tree was reported down on Brandy Pond Road near Capron.

Thunderstorm Wind, Sussex

When
March 5, 2:50 PM EST
Where
Sussex County, 4.96 mi NNE of Booker
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
37.000, -77.260

A tree was reported down on Jerusalem Plank Road.

Thunderstorm Wind, Middlesex

When
March 5, 2:52 PM EST
Where
Middlesex County, 1.76 mi SE of Hartfield
Measured
65 kt (75 mph) estimated gust
Property damage
$6,000
Reported by
Public
Coordinates
37.530, -76.430

Extensive tree damage was reported with trees on house.

Thunderstorm Wind, Southampton

When
March 5, 2:56 PM EST
Where
Southampton County, 1.11 mi W of Boykins
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
36.580, -77.220

Multiple trees were reported down in Branchville and Boykins.

Thunderstorm Wind, Southampton

When
March 5, 3:12 PM EST
Where
Southampton County, 0.88 mi NW of Ivor
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
36.910, -76.890

A tree was reported down in Ivor.

Thunderstorm Wind, Isle of Wight

When
March 5, 3:20 PM EST
Where
Isle of Wight County, 1.49 mi SSE of Magnet
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
36.960, -76.690

A tree was snapped along Foursquare Road.

Thunderstorm Wind, James City

When
March 5, 3:25 PM EST
Where
James City County, 0.88 mi SE of Five Forks
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
37.240, -76.760

Tree damage with loud snapping sounds was reported.

Thunderstorm Wind, James City

When
March 5, 3:27 PM EST
Where
James City County, 1.38 mi S of Light Foot
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
37.310, -76.770

A tree was reported down across the road blocking traffic.

Thunderstorm Wind, York

When
March 5, 3:30 PM EST
Where
York County, 3.02 mi SW of Magruder
Measured
50 kt (58 mph) estimated gust
Property damage
$11,000
Reported by
Trained Spotter
Coordinates
37.290, -76.720

Roof and siding damage was reported at Verene at the Reserve.

Thunderstorm Wind, Isle of Wight

When
March 5, 3:31 PM EST
Where
Isle of Wight County, 2.65 mi SW of Whitleys Xrds
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
36.840, -76.800

Trees were reported down in Isle of Wight.

Thunderstorm Wind, James City

When
March 5, 3:35 PM EST
Where
James City County, 2.84 mi ESE of Five Forks
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
37.240, -76.720

A wind gust of 51 knots was measured at the Williamsburg airport.

Thunderstorm Wind, Newport News (C)

When
March 5, 3:38 PM EST
Where
Newport News (C) County, 0.88 mi NW of Menchville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
37.090, -76.540

A tree was reported down in Newport News.

Thunderstorm Wind, Newport News (C)

When
March 5, 3:39 PM EST
Where
Newport News (C) County, 1.49 mi SSE of Oyster Pt
Measured
55 kt (63 mph) estimated gust
Reported by
Other Federal Agency
Coordinates
37.060, -76.490

An estimated gust of 55 knots (60 to 65 miles per hour) was reported from a retired USAF meteorologist.

Tornado, Gloucester

When
March 5, 3:39 PM EST to 3:40 PM EST
Where
Gloucester County, 0.91 mi WNW of Capahosic to 0.67 mi SE of Allmondsville
Rating
EF0
Path length
0.35 mi
Path width
75 yd
Property damage
$14,000
Reported by
NWS Storm Survey
Coordinates
37.387, -76.644

A waterspout moved onshore from the York River near Gloucester Institute in Gloucester County. Several large trees were downed on this property, a large propane tank was displaced several hundred feet, shingles were removed from a cottage, and a small pillar was shifted off the awning which it was supporting. The tornado quickly moved north northeast and lifted soon after crossing Allmondsville Road around 3:40 PM EST.

In addition to this, numerous trees were downed throughout|Gloucester County consistent with thunderstorm wind gusts|of 65 to 75 mph.

Thunderstorm Wind, York

When
March 5, 3:40 PM EST
Where
York County, 1.1 mi E of Yorktown
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
37.230, -76.500

Tree damage was reported in Yorktown.

Thunderstorm Wind, York

When
March 5, 3:40 PM EST
Where
York County, 1.3 mi WNW of Bethel Manor
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
37.110, -76.440

Tree damage and a snapped flagpole was reported due to the storm.

Thunderstorm Wind, Newport News (C)

When
March 5, 3:41 PM EST
Where
Newport News (C) County, 0.55 mi E of Patrick Henry Fld
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
37.130, -76.490

The Patrick Henry ASOS measured a gust of 54 knots (62 miles per hour).

Thunderstorm Wind, Isle of Wight

When
March 5, 3:41 PM EST
Where
Isle of Wight County, 2.61 mi ENE of Carrollton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
36.970, -76.510

A tree was reported down near the James River Bridge.

Thunderstorm Wind, Gloucester

When
March 5, 3:41 PM EST
Where
Gloucester County, 1.58 mi SE of Gloucester Arpt
Measured
65 kt (75 mph) estimated gust
Property damage
$35,000
Reported by
NWS Storm Survey
Coordinates
37.381, -76.514

An NWS storm survey found wind damage consistent with 70 to 75 mph winds across a portion of Gloucester County just east of Gloucester High School. Several trees were snapped and blown over, including one tree which fell through a home.

Thunderstorm Wind, York

When
March 5, 3:42 PM EST
Where
York County, 1.3 mi WNW of Bethel Manor
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
37.110, -76.440

A tree was reported down.

Thunderstorm Wind, Newport News (C)

When
March 5, 3:43 PM EST
Where
Newport News (C) County, 1.3 mi ENE of Lee Hall
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
37.210, -76.560

Trees were reported down across Newport News.

Thunderstorm Wind, Mathews

When
March 5, 3:44 PM EST
Where
Mathews County, 1.38 mi S of Soles
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Department of Highways
Coordinates
37.480, -76.450

VDOT reported multiple trees blocking the road.

Thunderstorm Wind, Newport News (C)

When
March 5, 3:45 PM EST
Where
Newport News (C) County, 0.88 mi SW of Harpersville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.090, -76.460

The 911 call center reported a tree down on Omni Boulevard.

Thunderstorm Wind, Gloucester

When
March 5, 3:45 PM EST
Where
Gloucester County, 0.88 mi SE of Allmondsville
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
37.390, -76.640

An Emergency Manager reported several trees and power lines down across the county.

Thunderstorm Wind, Middlesex

When
March 5, 3:50 PM EST
Where
Middlesex County, 1.49 mi NNW of Harmony Vlg
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
37.600, -76.490

A tree was reported down in Middlesex county.

Thunderstorm Wind, Mathews

When
March 5, 3:50 PM EST
Where
Mathews County, 1.3 mi WNW of Cobbs Creek
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
37.530, -76.400

Tree and structural damage was reported at Ginny Creek Marina.

Thunderstorm Wind, Mathews

When
March 5, 3:51 PM EST to 3:52 PM EST
Where
Mathews County, 1.48 mi W of Cobbs Creek to 1.33 mi WNW of Cobbs Creek
Measured
70 kt (81 mph) estimated gust
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
37.521, -76.407

An NWS survey team determined that damage near Ginny Point Marina was consistent with winds from severe thunderstorm straight-line winds of 80 miles per hour. Other locations across the county saw significant tree damage which was likely from straight-line winds of 65 to 75 miles per hour.

Thunderstorm Wind, Newport News (C)

When
March 5, 3:55 PM EST
Where
Newport News (C) County, 1.38 mi S of Patrick Henry Fld
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.110, -76.500

A tree was reported down on Jefferson Avenue.

Thunderstorm Wind, Northumberland

When
March 5, 4:10 PM EST
Where
Northumberland County, 0.54 mi E of Callao
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
37.970, -76.560

A few trees were reported down across the Northumberland County.

Lightning, Portsmouth (C)

When
March 5, 4:41 PM EST
Where
Portsmouth (C) County, 3.09 mi WNW of Portsmouth
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.840, -76.380

An Emergency Manager reported a fire response for a house due to a lightning strike. However, no major damage was reported.

Thunderstorm Wind, Chesapeake (C)

When
March 5, 4:45 PM EST
Where
Chesapeake (C) County, 0.55 mi W of Hickory
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
36.630, -76.210

The public reported trees down in Chesapeake.

Thunderstorm Wind, Northampton

When
March 5, 5:42 PM EST
Where
Northampton County, 1.01 mi WSW of Cedar Grove
Measured
54 kt (62 mph) measured gust
Reported by
WLON
Coordinates
37.167, -75.988

The Kiptopeke NOS station reported a wind gust to 54 knots (62 miles per hour).

Thunderstorm Wind, Northampton

When
March 5, 5:49 PM EST
Where
Northampton County, 0.88 mi NE of Oyster
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Other Federal Agency
Coordinates
37.290, -75.920

The Oyster tide gauge was damaged by strong winds.

Thunderstorm Wind, Accomack

When
March 5, 5:55 PM EST
Where
Accomack County, 1.29 mi ENE of Parksley
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
37.790, -75.650

A tree was reported down on a house in Parkley.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2025Every state in 2025This day in weather historyThe tornado archive for Virginia, 2025Warnings in Virginia, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1242131, 1242142, 1242144, 1242171, 1242143, 1242145, 1242147, 1242149, 1242150, 1242151, 1242152, 1242228, 1242166, 1242221, 1242201, 1242173, 1242179, 1242227, 1242223, 1242217, 1242220, 1242222, 1243361, 1242185, 1242186, 1242183, 1242200, 1247977, 1242208, 1242219, 1242205, 1242198, 1242209, 1242202, 1242215, 1243369, 1242189, 1242207, 1243222, 1242225, and more.